The use of protein-based anti-TNF-alpha therapies such as antibodies and soluble TNF-alpha receptors is commonly associated with the induction of autoantibodies, whereas anti-TNF-induced lupus (ATIL) is rare. ATIL can occur with any of the available TNF inhibitors, but the frequency and clinical characteristics of ATIL vary between different drugs. Cutaneous, renal and cerebral involvement as well as dsDNA antibodies are more common in ATIL compared to classical drug-induced lupus (DIL), suggesting different pathogenic mechanisms of ATIL and DIL. True ATIL must be clinically differentiated from mixed CTD, SLE or overlap syndromes unmasked, but not induced, by anti-TNF-alpha treatment of unclassified polyarthritis. The pathogenesis of ATIL is still unknown. Concomitant immunosuppression can reduce autoantibody formation in ATIL, and withdrawal of anti-TNF-alpha therapy usually leads to resolution of symptoms. Steroids and/or immunosuppressive therapy may be required in severe cases.